Thunderstorm Wind, Grayson
- When
- July 15, 2:00 PM EST
- Where
- Grayson County, Fries
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.717, -80.967
A small microburst took a roof off an old hotel and deposited the debris 200 yards away. Also 8 to 10 trees were snapped off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A small microburst took a roof off an old hotel and deposited the debris 200 yards away. Also 8 to 10 trees were snapped off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 1:22 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT FRI JUL 15 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... OVERALL STATUS QUO FCST CONTS IN THE SHORT RANGE WITH LOCATIONS OF BEST CONVECTIVE CHCS THE MAIN QUESTION ESPCLY THIS EVENING AND AGAIN SAT AFTN. AGAIN HAVE ANOTHER REMNANT TSRA BAND MOVG INTO THE BLUE RIDGE ATTM AND THIS ALONG WITH ADDED DEVELOPMENT AHEAD OF THIS FEATURE HOLD THE KEY FOR CHCS THIS EVENING. SINCE MODELS GNRLY PINPOINT BEST UVV ACROSS THE N IN LINE WITH HIEST INSTAB ALONG OLD SFC TROF...PLAN TO GO WITH LOW END LIKELY POPS THERE SW INTO THE NW NC RIDGES EARLY ON. TRICKY AS TO ADDED COVERAGE LATE THIS EVENING/OVERNGT WITH LACK OF MUCH FOCUS ALOFT BUT PLENTY OF RH ARND. LIKE SOME CONT CHC POPS WRN/NRN ZONES WHILE LEAVING ONLY ISOLD SE WHERE OFFSHORE RIDGING LOOKS A BIT STRONGER. TEMPS SIMILAR TO THE LAST FEW NGTS GIVEN LITTLE DEWPT CHANGE. UPPER RIDGE CONTS TO SHIFT SLOWLY W ON SAT...ALLOWING BEST RH TO SHIFT BACK INTO THE MTNS SAT AFTN. NAM/CANADIAN APPEAR TO CAPTURE THIS BETTER WHILE THE GFS SHOWS CONVECTIVE CHCS WELL OFF TO THE SE. THINK THIS A BIT OVERDONE PER HIGH GFS PWATS/RH TRANSPORT SO WILL CONFINE LOW LIKELYS BLUE RIDGE W AND LOW CHCS SE. BETTER WSW FLOW ALOFT AGAIN SUPPORTS SOME TRAINING PTNL UNDER UNIDIRECTIONAL TRAJ SO WILL INCLUDE HVY RAIN MENTION. LIKE TEMPS A BIT WARMER ESPCLY E GIVEN MORE SUN BUT STILL GNRLY A MAV/MET MOS COMP FOR NOW. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... SAT NIGHT-SUN NIGHT... LEANING MORE TOWARD 12Z GFS...LOOKS LIKE THIS PERIOD WILL SEE TYPICAL MAX OF POPS DURING THE AFTN/EARLY EVENING WITH LOWER POPS AT NIGHT/MORNING...AS BASICALLY ATMOSPHERE WILL BE THERMODYNAMICALLY DRIVEN...WITH LITTLE UPPER AIR FEATURES. LEE TROF DEEPENS SUNDAY AFTERNOON WITH GOOD 8H THETA RIDGING. WITH WESTERLY FLOW ALOFT WILL SEE SOMEWHAT LESS CHANCE OF TSRA...ALTHOUGH KEEPING 30/40 POPS. ALSO WITH THE WESTERLY FLOW SUNDAY...LOWERED DEWPOINTS UNDER MOS OUT EAST. STILL LOOKING HOT SUNDAY WITH A WEST FLOW...CLOSE TO MAV MOS. OFF AND ON CLOUD COVER WILL INHIBIT TEMPS FROM GETTING REALLY HOT. MON-FRI... 5H/SFC HIGH BUILDS MORE INTO THE SOUTHEAST EARLY THIS PERIOD...WITH TYPICAL JULY WEATHER EXPECTED. HOT/HUMID WITH BETTER CHANCES OF STORMS DURING THE AFTERNOON. FRONTAL SYSTEM PROGGED TO DIP INTO THE FA MIDWEEK INCREASING THE CHANCES OF RAIN...THEN SWING SOUTH INTO NRN SC BY FRIDAY...WITH LESSER CHANCES ESPECIALLY NRN CWA BY THEN. && .AVIATION... TAFS WILL BE DEALING WITH SHORT-TERM CONVECTIVE TRENDS AND VSBY REDUCTONS IN THE OVERNIGHT. CURRENT CLD DECK HAS THINNED SOMEWHAT ALLOWING FOR SCT TSTORMS TO DVLP IN A QUASI-LINEAR FASHION AS IN PREV DAYS. CIGS/VSBYS MAY VARY OVR SHRT PERIODS IN/AFTER SHWR ACTIVTY TDA. BR/FG LIKELY TNGT ESP WHERE HEAVIER RAINS OCCUR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/WP/PC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT FRI JUL 15 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 527 AM EDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL ONCE AGAIN BE WIDESPREAD THIS AFTERNOON AND INTO THE EVENING HOURS. A LITTLE MORE SUN IS EXPECTED TODAY THAN YESTERDAY...SO THERE WILL BE SCATTERED STRONGER THUNDERSTORMS DEVELOP THIS AFTERNOON. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS AIRMASS...VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE... AND BECAUSE OF RECENT RAINS...MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE AFTERNOON AND EVENING...AND VERY HEAVY RAIN WILL CONTINUE TO BE A THREAT WITH ANY OF THE STRONGER THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467481.